U.S. Poison Control Centers get a call every 24 minutes regarding complications from dietary supplements. The rate of calls has increased 50% over the past 10 years.
Most of the calls involved children younger than 6 who ate the supplements. About 5% of the time, there were serious medical complications.
People wrongly think that dietary supplements are considered to be drugs, so they’re held to the same standards as medications.
About 50% of the problems were caused by plant ingredients such as yohimbe, an aphrodisiac, which causes heart rhythm problems.
As for the Poison Control Center's call, people who experienced the most severe problems had used botanicals and energy products known as “cultural medicines”.
Agencies are now calling for improved child packaging and parent education. Makes a lot of sense, right?
Join me on Facebook at Dr. Claudia McCulloch.
At DrClaudia.net, click on the "Ask Me" button and send me a question.
Sign up for the Sunday newsletter. Don't miss a thing!